My 1st Erbitux went well, but I am not well.

Options

I had my first Erbitux treatment forf 2 hours on Thursday  9/22 late PM. I have only a few minor side effetcs, but they are making

making life miserable to me. On thursday night woke up several times due to a horriblle headache & queasy stomach. Finally around 4 AM,

I took 1000 mg of tylenol & it reduced the horriblle headache by 50%. Overall yesterday I took 4000 mg of tylenol during yesterday.

I had honey with warm water a few times and it took care of the stomack (I hate taking anti nausea meds). Finally I called my super

kind medical onco nurse & expressed concern about taking so much tylenol. She contacted my dr. and he called the pharmacy for

a presciption pain killer free of Ibuprofen, Asprin & narcotics. I did not have the energy to drive 2 miles and pick it up & did not dare

my poor wife or my children to go & pick it up. Last night was wosre, I woud keep on sleeping 1 or 2 hours & then wake up with headache

& body pain. I would go back to sleep.

I am very afraid & docs are concerned what will happen to me when Radiatin starts this Wed. The reason is that I am 5' 9" and weigh only 128.3 lbs.

My normal weight since I was 20 has been between 120 and 130 and no matter how much I eat I don't even gain a pound. The radiation Onco,

told me I may loose 10% which translates to about 128 - 12.8 = 115.2 lbs.

Before I started treatment on 9/22, I was feeling fine and now I am not able to do much of anything but laying around. I will see a nutritionist next

Wed., but not sur what she can do for me. My daaugther is also like me, we can both eat a lot of food and not gain a single pound, but her weight is

in the normal range.  Anyone out there who were extra thin mmost of their lives? I appreciate any help. For the first time I am afraid about my treatmet.

docs are great it's me who is way underweight.

 

Thanks for any guiance.

Mehrdad

Comments

  • CivilMatt
    CivilMatt Member Posts: 4,723 Member
    Options
    starting

    Mehrdad,

    You must get over not wanting to take needed meds.  Treatments will kick your butt and anything and everything you can do to combat side effects you should do them.  This is not the time to be dig in your heals.  Your trip will be much easier with fewer things going wrong.

    Being prepared is one of  the most important things you can do, followed by hydration and nutrition.

    Be determined to consume 3k calories a day, it doesn’t matter if you eat or drink to get through.  Remember, the difficult stuff is only temporary; your normal life is behind you for a while.

    I had Erbitux too, you most likely will get the acne soon, it is like being a teenager again, but 10 fold.

    Do everything you can and you will be sitting pretty around Thanksgiving.

    Matt

  • MrsBD
    MrsBD Member Posts: 617 Member
    edited September 2016 #3
    Options
    Erbitux

    Welcome to the Erbitux club. During the infusions of Erbitux, you are also given other drugs such as a steroid or anti-nausea medication. One of those could be giving you the headaches. Don't try to tough it out and don't be afraid to take the medication you need during this time. I really did not want to use narcotics because there has been so much publicity about addiction, but after my doctor's urging, I did, and do not regret it. Stopping was no problem.

    Many of us were happy to lose a few pounds, but if you aren't getting enough nutrition,  your recovery can take longer. If your doctor suggests a feeding tube, you will find people in this group who have had one and can offer advice. Use whatever tools are available to make this journey easier and successful.

    Keep checking in for support, prayers, and great information.

  • phrannie51
    phrannie51 Member Posts: 4,716
    Options
    Mehrdad....

    I started treatment pretty thin.....at 97 lbs.  I had Cisplatin, not Erbitux....tho if someone is sick from chemo/rads, I don't think it matters much which drug they are taking.  I had 35 rads during treatment and lost a total of 20 lbs....Had they told me I might weigh less than 80 pounds by the end of treatment, I would have thought no adult could live weighing that little.  Ah, but we do, and as soon as treatment ended, I started gaining weight back. 

    Worrying about things that haven't happened yet, is an added stress that no one with this cancer needs.  One day at a time....one foot in front of the other....future tripping will wear the toughest person down, and it's wasted energy.

    p

  • KB56
    KB56 Member Posts: 318 Member
    Options
    Erbitux

    Matt, I agree with CivilMatt on this one and you need to get over the fear of taking medicine.  You will most likely need a lot as you go through the next few months and once you finish treatment, you'll have a lot left that someday you will throw away.   I had Erbitux as well and the first treatment was by far the worst one.   After that it was just the acne and body rash but other than that, pretty tolerable especially compared to other chemos on the market.

    I've always been relatively thin (6'2", 200 lbs  when i started treatment) and I lost 25% of my body weight with a feeding tube.  I'm 3 years NED now and have all my weight back and feel great.

    Take the meds that the doctors think will help you.   I took Zofran 3 times a day when I was going through treatment, still had nausea, but it seemed to help.  I took a sleeping pill to help me sleep (all under dr supervision) and no issues.    You have a tough few weeks ahead of you as you finish treatment and will need some "extra" help (meds) along the way to help with side effects of radiation and chemo.

    Good luck,

    Keith